Alert archive / Idaho / Areal Flood Warnings in 2012
Areal Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this areal flood warning at Jul 20, 2012, 3:35 PM PDT for 4 counties in Idaho; Pend Oreille County, Washington. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 3:35 PM PDT (22:35 UTC)
- Expired
- Jul 20, 2012, 7:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID, Pend Oreille County, WA
The radar
The Spokane radar (KOTX), 107 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:00 PM PDT | HEAVY RAIN 0.53 | Priest River Exp Stn, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408
WGUS46 KOTX 202235
FLWOTX
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PDT FRI JUL 20 2012
IDC017-021-055-079-WAC051-210230-
/O.NEW.KOTX.FA.W.0004.120720T2235Z-120721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-SHOSHONE ID-PEND OREILLE WA-KOOTENAI ID-
335 PM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLOOD WARNING FOR...
PEND OREILLE COUNTY IN NORTHEAST WASHINGTON...
THIS INCLUDES THE CITY OF NEWPORT...
BONNER COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF SANDPOINT...
BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF BONNERS FERRY...
NORTHERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 730 PM PDT
* AT 333 PM PDT STRONG THUNDERSTORMS MOVING THROUGH THE AREA ARE
BRINGING HEAVY RAIN AND HAIL AND MAY LEAD TO FLOODING IN LOW
LYING URBAN AND RURAL AREAS AND STEEP DRAINAGES.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
DEBRIS FLOWS...MUDSLIDES...AND ROCKSLIDES ARE POSSIBLE ON STEEP
SLOPES AND STEEP DRAINAGES.
&&
LAT...LON 4899 11605 4798 11604 4780 11584 4778 11583
4775 11578 4774 11578 4786 11704 4805 11705
4806 11740 4869 11742 4901 11704
$$1 follow-up statement
081
WGUS86 KOTX 210230
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
730 PM PDT FRI JUL 20 2012
IDC017-021-055-079-WAC051-210238-
/O.EXP.KOTX.FA.W.0004.000000T0000Z-120721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-SHOSHONE ID-PEND OREILLE WA-KOOTENAI ID-
730 PM PDT FRI JUL 20 2012
...THE FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR NORTHERN
KOOTENAI...PEND OREILLE...NORTHWESTERN SHOSHONE...BOUNDARY AND BONNER
COUNTIES...
THE STORM SYSTEM THAT BROUGHT THE THREAT OF FLOODING HAS MOVED OUT
OF THE AREA. SCATTERED LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE THROUGH THIS EVENING...BUT THE THREAT OF FLOODING
HAS ENDED.
LAT...LON 4899 11605 4798 11604 4780 11584 4778 11583
4775 11578 4774 11578 4786 11704 4805 11705
4806 11740 4869 11742 4901 11704
$$
MJFWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 2:27 PM PDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 20, 2:27 PM PDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT Fri Jul 20 2012
.SYNOPSIS...
Expect strong thunderstorms to continue this afternoon and into
the evening. Some of the storms could be severe and produce large
hail...damaging winds...and very heavy rains. By Saturday the
weather will dry out for most locations through the weekend.
Another upper level low will cross the region Sunday night through
Tuesday and result in a chance of showers and possible
thunderstorms locations north of highway 2. The low will exit by
Tuesday afternoon with dry and seasonably warm weather to follow.
&&
.DISCUSSION...
Tonight through Monday...The closed low will continue to track
north and east out of region this evening. This will keep showers
and thunderstorms going through 2300 north and east of a line from
the north Cascades south the about St Maries ID. These storms will
most likely be strong with heavy rain...gusty outflows winds and
moderate to large hail. After midnight the low pressure system
responsible for these storms will move into BC. Some lingering
showers will be possible through the night but are expected to be light.
Beginning Saturday the region will come under the influence of a
much deep upper level low. The models are coming into agreement on
tracking this system from just off the BC coast on Saturday and
ejecting it east into central Montana by Tuesday.
Saturday through Sunday, much drier air will move into the region
and will result in dry conditions with temperatures near seasonal
normals.
Sunday night through Tuesday the low will move into the region.
This low will tap into both some Pacific moisture and monsoon
moisture moving up from the south. With increased mid and upper
level moisture the atmosphere will destabilize and support showers
and thunderstorms. This convection should be focused mainly along
the higher terrain of the Idaho Panhandle and northeast mountains.
General troughiness or even split flow will follow Wednesday
through Friday. A few mountain showers or even a thunderstorm or
two may be possible, but confidence is not high at this time. /Tobin
&&
.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and Panhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 80 58 84 57 73 / 60 0 0 0 20 10
Coeur d'Alene 57 78 54 83 57 72 / 80 0 0 0 20 10
Pullman 53 80 51 82 54 74 / 60 0 0 10 20 10
Lewiston 63 90 62 91 63 83 / 60 0 0 10 20 10
Colville 57 82 54 86 56 76 / 80 10 0 10 20 20
Sandpoint 56 77 50 83 54 70 / 80 10 0 10 30 20
Kellogg 57 78 54 85 55 70 / 80 10 0 10 30 20
Moses Lake 59 84 57 86 57 80 / 50 0 0 0 10 10
Wenatchee 62 85 61 83 60 80 / 60 0 0 10 10 10
Omak 58 83 56 84 57 77 / 70 0 0 10 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
Northern Panhandle.
WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Waterville Plateau.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Jul 20, 5:49 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT FRI JUL 20 2012 IDZ001>004-026-027-WAZ031>038-041>044-211300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 20, 1:16 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL WNW JULIAETTA 46.58N 116.71W
07/20/2012 E1.75 INCH LATAH ID TRAINED SPOTTER
SPOTTER LA 34 SLIGHTLY LARGER THAN GOLF BALL SIZE HAIL.
&&
RFLIEHMALocal storm report, Jul 20, 1:26 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL KENDRICK 46.61N 116.65W
07/20/2012 E1.00 INCH LATAH ID PUBLIC
PUBLIC REPORTED HAIL.
&&
RFLIEHMASpecial weather statement, Jul 20, 2:33 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 233 PM PDT FRI JUL 20 2012 WAZ042-043-202230- OKANOGAN WA- 233 PM PDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 330 PM PDT AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OKANOGAN..MOVING NORTHWEST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CONCONULLY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4865 12002 4879 11953 4830 11931 4823 11961 TIME...MOT...LOC 2133Z 153DEG 20KT 4838 11956 RFOX.RFOX
Local storm report, Jul 20, 2:40 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD MOSES LAKE 47.12N 119.29W
07/20/2012 GRANT WA PUBLIC
FLOODING WAS REPORTED AND QUARTER SIZE HAIL.
0135 PM HAIL 3 W MOSES LAKE 47.12N 119.35W
07/20/2012 E1.75 INCH GRANT WA PUBLIC
&&
RFLIEHMALocal storm report, Jul 20, 3:07 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
307 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 2 WNW KELLOGG 47.54N 116.17W
07/20/2012 SHOSHONE ID TRAINED SPOTTER
ROOF TORN OFF OUTBUILDING. 1 INCH HAIL ALSO REPORTED.
&&
RFLIEHMALocal storm report, Jul 20, 3:20 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
320 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG PRICHARD 47.65N 115.97W
07/20/2012 SHOSHONE ID BROADCAST MEDIA
PRICHARD TAVERN REPORTED SMALL UTILITY TRAILER BLOWN
ABOUT 150 FEET. MANY TREE LIMBS DOWN. PEA SIZE HAIL
REPORTED.
&&
RFLIEHMAThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:09 PM PDT | Special Weather Statement | OTX | Nez Perce | 51 min |
| Jul 20, 12:39 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 51 min |
| Jul 20, 12:57 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 48 min |
| Jul 20, 1:04 PM PDT | Areal Flood Advisory | OTX | Nez Perce | 4 hr |
| Jul 20, 1:18 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah, Nez Perce, Shoshone | 42 min |
| Jul 20, 2:00 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah, Shoshone | 45 min |
| Jul 20, 2:07 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 38 min |
| Jul 20, 2:21 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 39 min |
| Jul 20, 2:41 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 49 min |
| Jul 20, 2:58 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 47 min |
| Jul 20, 3:17 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 43 min |
| Jul 20, 3:18 PM PDT | Areal Flood Advisory | OTX | Latah | 117 min |
| Jul 20, 3:20 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Latah | 40 min |
| Jul 20, 3:37 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary | 53 min |
| Jul 20, 12:26 AM PDT | Special Weather Statement | OTX | Okanogan | 49 min |
| Jul 20, 1:09 AM PDT | Special Weather Statement | OTX | Okanogan | 51 min |
| Jul 20, 1:10 AM PDT | Areal Flood Advisory | OTX | Okanogan | 4 hr |
| Jul 20, 11:34 AM PDT | Special Weather Statement | OTX | 56 min | |
| Jul 20, 12:17 PM PDT | Flash Flood Warning | OTX | Asotin | 28 min |
| Jul 20, 12:19 PM PDT | Special Weather Statement | OTX | Asotin | 41 min |
| Jul 20, 12:59 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 46 min |
| Jul 20, 1:15 PM PDT | Flash Flood Warning | OTX | Grant | 60 min |
| Jul 20, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Grant | 60 min |
| Jul 20, 1:46 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 44 min |
| Jul 20, 2:08 PM PDT | Areal Flood Advisory | OTX | Grant | 3 hr |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | OTX | Okanogan | 83 min |
| Jul 20, 2:29 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 46 min |
| Jul 20, 2:33 PM PDT | Special Weather Statement | OTX | Okanogan | 57 min |
| Jul 20, 2:34 PM PDT | Flash Flood Warning | OTX | Okanogan | 86 min |
| Jul 20, 2:47 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 58 min |
| Jul 20, 3:27 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Okanogan | 34 min |
| Jul 20, 3:47 PM PDT | Flash Flood Warning | OTX | Ferry, Okanogan | 88 min |
| Jul 20, 4:22 PM PDT | Special Weather Statement | OTX | Ferry | 38 min |
| Jul 20, 4:30 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 30 min |
Nearby
Areal Flood Warnings in Idaho, 2012Areal Flood Warnings in Washington, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.